When paramedics arrive at the scene of a suspected overdose, the first thing they do is a scene assessment.
This is crucial for every call, but at the scene of a suspected overdose they have to consider many different factors, including the safety of the patient, their colleagues, bystanders and themselves. If naloxone is administered they also have to be prepared for complications such as acute withdrawal syndrome.
You will not get in trouble for calling 9-1-1 for a suspected overdose. Paramedics and dispatchers only want to help, so please don’t hesitate to call.
After assessing the scene, if it’s safe, the paramedics will:
- see if the patient will respond to noise stimuli (asking questions, clapping hands, etc.)
- if not, see if the patient will respond to painful stimuli to encourage consciousness
- if the patient remains unconscious, ventilate
- administer naloxone
- stabilize the patient for transport to hospital